zbMATH — the first resource for mathematics

Prolongation of classical solutions and singularities of generalized solutions. (English) Zbl 0722.35025
Conditions for existence of global classical solutions or formation of singularities in solutions of Cauchy problems for general partial differential equations of first order are obtained. The reason why properties of singularities may depend on the type of equations (Hamilton-Jacobi equations, conservation laws) is discussed. The Rankin- Hugoniot’s condition for a single quasilinear equation is solved.
Reviewer: L.G.Vulkov (Russe)

35F25 Initial value problems for nonlinear first-order PDEs
35L67 Shocks and singularities for hyperbolic equations
35B65 Smoothness and regularity of solutions to PDEs
Full Text: DOI Numdam EuDML
[1] Benton, S., Hamilton-Jacobi equation, A global approach, (1977), Academic Press · Zbl 0418.49001
[2] Crandall, M. G.; Evans, L. C.; Lions, P.-L., Some properties of viscosity solutions of Hamilton-Jacobi equations, Trans. A.M.S., Vol. 282, 487-502, (1984) · Zbl 0543.35011
[3] B. Doubnov, Sur l’existence globale des solutions des équations d’Hamilton, Supplément dans “Théorie des perturbations et méthodes asymptotiques” par V. P. Maslov (traduction française), Dunod, 1972.
[4] B. Gaveau, Asymptotic behavior of shocks for single conservation law in two space dimensions, preprint.
[5] Haar, A., Sur l’unicité des solutions des équations aux dérivées partielles, C. R. Acad. Sci. Paris, t. 187, 23-26, (1928) · JFM 54.0496.01
[6] Guckenheimer, J., Solving a single conservation law, Lect. Notes Math., Vol. 468, 108-134, (1975), Springer-Verlag
[7] Jennings, G., Piecewise smooth solutions of single conservation law exists, Adv. Math., Vol. 33, 192-205, (1979) · Zbl 0418.35021
[8] Lax, P. D., Hyperbolic systems of conservation law and the methematical theory of shock waves, S.I.A.M. Regional Conference Ser. Appl. Math., Vol. 11, (1973)
[9] Lions, P.-L., Generalized solutions of Hamilton-Jacobi equations, Res. Notes Math., Vol. 69, (1982), Pitman
[10] Nakane, S., Formation of shocks for a single conservation law, S.I.A.M. J. Math. Anal., Vol. 19, 1391-1408, (1988) · Zbl 0681.35057
[11] Rozdestvenskii, B., Discontinuous solutions of hyperbolic systems of quasi-linear equations, Russ. Math. Surveys, Vol. 15, 53-111, (1960)
[12] Schaeffer, D. G., A regularity theorem for conservation law, Adv. Math., Vol. 11, 358-386, (1973)
[13] Tsuji, M., Formation of singularities for Hamilton-Jacobi equation II, J. Math. Kyoto Univ., Vol. 26, 299-308, (1986) · Zbl 0655.35009
[14] Tsuji, M.; Ta-tsien, L. I., Globally classical solutions for nonlinear equations of first order, Comm. Partial Diff. Eq., Vol. 10, 1451-1463, (1985) · Zbl 0594.35052
[15] Tsuji, M.; Ta-tsien, L. I., Remarks on characteristics of partial differential equations of first order, Funkcial. Ekvac., Vol. 32, 157-162, (1989) · Zbl 0694.35026
[16] Wazewski, T., Sur l’unicité et la limitation des intégrales des équations aux dérivées partielles du premier ordre, Rend. Acc. Lincei, Vol. 17, 372-376, (1933) · Zbl 0008.15802
[17] Whitney, H., On singularities of mappings of Euclidean spaces I, Ann. Math., Vol. 62, 374-410, (1955) · Zbl 0068.37101
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.